Indian Journal of Dermatology
  Publication of IADVL, WB
  Official organ of AADV
Indexed with Science Citation Index (E) , Web of Science and PubMed
 
Users online: 837  
Home About  Editorial Board  Current Issue Archives Online Early Coming Soon Guidelines Subscriptions  e-Alerts    Login  
    Small font sizeDefault font sizeIncrease font size Print this page Email this page


 
Table of Contents 
E-IJD CORRESPONDENCE
Year : 2015  |  Volume : 60  |  Issue : 3  |  Page : 324
An interesting case report of azathioprine-induced anagen effluvium


1 Department of Dermatology, PSG Institute of Medical Sciences and Research, Coimbatore, Tamil Nadu, India
2 Department of Dermatology, Amrita Institute of Medical Sciences, Kochi, Kerala, India

Date of Web Publication6-May-2015

Correspondence Address:
Pradeep Balasubramanian
Department of Dermatology, PSG Institute of Medical Sciences and Research, Coimbatore, Tamil Nadu
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0019-5154.156471

Rights and Permissions



How to cite this article:
Balasubramanian P, Jagadeesan S, Anjaneyan G, Thomas J. An interesting case report of azathioprine-induced anagen effluvium. Indian J Dermatol 2015;60:324

How to cite this URL:
Balasubramanian P, Jagadeesan S, Anjaneyan G, Thomas J. An interesting case report of azathioprine-induced anagen effluvium. Indian J Dermatol [serial online] 2015 [cited 2018 Nov 16];60:324. Available from: http://www.e-ijd.org/text.asp?2015/60/3/324/156471


Sir,

Anagen effluvium is the abrupt loss of hairs that are in their growing phase (anagen) due to an event that impairs the mitotic or metabolic activity of hair follicle. Chemotherapy, radiation and toxic chemicals, and sometimes inflammatory diseases like alopecia areata and pemphigus can cause anagen hair loss. It is reversible, and hair regrowth occurs after a delay of 1-3 months. [1]

Herein, we report an interesting case of anagen effluvium that occurred following azathioprine administration.

A 30-year-old male patient reported to the dermatology clinic with a complaint of acute onset of diffuse hair loss in clumps in the scalp region of a week's duration. The patient was taking azathioprine tablet in a dose of 50 mg once a day for a month which was prescribed by a dermatologist for lesions diagnosed as cutaneous leukocytoclastic vasculitis.

On examining the scalp, there was diffuse non-scarring alopecia which was more over the occipital region with intact hair follicle ostia [Figure 1]. There were no signs of inflammation or scaling in the scalp. On performing a hair pull test, hairs were getting dislodged effortlessly in clumps. On performing a microscopic examination of the dislodged hair, anagen nature of the hair was evident [Figure 2]. His complete hemogram, liver and renal function tests were normal. ANA was negative.
Figure 1: Diffuse non scarring alopecia of the occipital region due to azathioprine induced anagen effluvium

Click here to view
Figure 2: The anagen nature of the hair bulb on microscopic examination (10x magnification)

Click here to view


Azathioprine was henceforth stopped and the patient was started on colchicine for leukocytoclastic vasculitis. Subsequently, the patient got his scalp hairs shaved off completely. Two months after the discontinuation of azathioprine, the patient had re-growth of normal anagen hair.

The anagen phase of the hair is characterized by proliferation of the epithelial compartment, with the bulb matrix cells exhibiting the greatest proliferative activity in building up the hair shaft. Any event or insult that causes abrupt cessation of mitotic activity leads to weakening of the partially keratinized, proximal portion of the hair shaft, resulting in narrowing and subsequent breakage within the hair canal. [1],[2],[3] Normally, up to 90% of scalp hairs are in the anagen phase. Thus, hair loss is usually copious in anagen effluvium. [1]

Azathioprine is not commonly known to cause anagen effluvium. There is a single case report of azathioprine induced anagen effluvium followed by plica polonica in a patient who was treated for interstitial lung disease. [4] Thus, we report this case for its rarity and to highlight this unusual adverse effect of azathioprine, which is a commonly used drug for dermatological indications.

 
   References Top

1.
Kanwar AJ, Narang T. Anagen effluvium. Indian J Dermatol Venereol Leprol 2013;79:604-12.  Back to cited text no. 1
[PUBMED]  Medknow Journal  
2.
Trüeb RM. Diffuse hair loss. In: Blume-Peytavi U, Tosti A, Whiting DA, Trüeb RM, editors. Hair Growth and Disorders. Berlin: Springer; 2008. p. 259-72.  Back to cited text no. 2
    
3.
Paus R, Olsen EA, Messenger AG. Hair growth disorders. In: Wolff K, Goldsmith LA, Katz SI, Gilchrest BA, Zller AS, Leffell DJ, editors. Fitzpatrick′s Dermatology in General Medicine. 7 th ed. Vol. 2. New York: McGraw-Hill; 2008. p. 753-77.  Back to cited text no. 3
    
4.
Joshi R, Singh S. Plica neuropathica (Plica polonica) following azathioprine-induced Pancytopenia. Int J Trichology 2010;2:110-2.  Back to cited text no. 4
    


    Figures

  [Figure 1], [Figure 2]



 

Top
Print this article  Email this article
 
 
  Search
 
  
    Similar in PUBMED
    Article in PDF (787 KB)
    Citation Manager
    Access Statistics
    Reader Comments
    Email Alert *
    Add to My List *
* Registration required (free)  


    References
    Article Figures

 Article Access Statistics
    Viewed1657    
    Printed21    
    Emailed0    
    PDF Downloaded55    
    Comments [Add]    

Recommend this journal